Missouri, 2003

Flash Flood in Missouri, July 18 to 19, 2003

July 18 to 19, 2003 · NWS LSX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 2:25 PM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 18, 2:25 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT FRI JUL 18 2003

.DISCUSSION...
THE MAIN CHALLENGE FOR THIS FORECAST IS TIMING THE END OF
PRECIPITATION AND QPF FOR TONIGHT.  UNFORTUNATELY THE SOLUTION ISNT
INTUITIVELY OBVIOUS...  THE SHOWERS AND THUNDERSTORMS HAVE BEEN
GOING STRONG OVER CENTRAL AND EASTERN PORTIONS OF OUR CWFA ALL DAY
AND HAVE BECOME ELEVATED THIS AFTERNOON.  PRECIP APPEARS TO BE
FEEDING OFF THE WARM ADVECTION WHICH ALL THE MODELS ARE SHOWING OVER
OUR AREA.  I AM NOT AT ALL CONVINCED THAT THIS PRECIPITATION WILL
END EARLY THIS EVENING AS BOTH THE GFS AND THE ETA ARE SUGGESTING.
MY ORIGINAL THOUGHTS WERE TO KEEP A LOW CHANCE POP GOING IN SOUTHERN
ZONES...BUT I WILL HOLD OFF WITH MY FINAL ANSWER TO THIS QUESTION
TIL FORECAST TIME AND CALL AN AUDIBLE.  WILL PROBABLY JUST INCLUDE
LOW CHANCE POPS EVERYWHERE THIS EVENING...EXCEPT WHERE ITS ALREADY
RAINING WHERE ILL JACK THE POPS UP TO THE LIKELY CATEGORY. AFTER
MIDNIGHT THE WARM ADVECTION SHOULD SHIFT FURTHER SOUTH AND WEST...SO
WILL GO WITH THE ORIGINAL PLAN OF A DRY EARLY MORNING TOMORROW.

BOTH THE GFS AND THE ETA ARE PRETTY CONSISTENT WITH SHOWING A DRY
SATURDAY...NEWEST GUIDANCE HAS COME IN ABOUT A CATEGORY COOLER FOR
TOMORROW AND HAVE ADJUSTED TEMPERATURES ACCORDINGLY.  SUNDAY WELL
GET BACK INTO RETURN FLOW AND A CHANCE FOR AFTERNOON SHOWERS AND
THUNDERSTORMS SEEMS TO BE IN ORDER AHEAD OF THE NEXT COLD FRONT.

THE GFS IS STICKING TO ITS STORY OF FROPA ON MONDAY.  HAVE UPPED
POPS TO MID AND HIGH CHANCE FOR MONDAY ACCORDINGLY.  THE REMAINDER
OF THE FORECAST LOOKS DRY AND MILD.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

CARNEY
Hazardous weather outlook, Jul 18, 5:05 AM CST, 16 hours 55 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
605 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM FOR OUR ENTIRE
FORECAST AREA. THIS INCLUDS ALL THE TOWNS AND CITIES IN OUR AREA.

STORMS HAVE DEVELOP ALONG A COLD FRONT IN SOUTHERN IOWA AND NORTHERN
ILLINOIS. FEW STORM HAVE REACHED SEVERE LEVEL PRODUCING LARGE HAIL
AND FEW TORNADOS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY NIGHT INTO
SUNDAY NIGHT WEST OF THE LINE FROM NEAR QUINCY ILLINOIS...INTO ST
LOUIS METRO AREA AND DOWN TO STE GENEVIEVE.

THIS INCLUDS ALL THE CITIES AND TOWNS IN MISSOURI FROM COLUMBIA TO
ST LOUIS AND FROM FARMINGTON TO HANNIBAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

ACQUAVIVA

In the hours before

Local storm report, Jul 18, 5:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    PARK HILLS                MO   WIND DAMAGE
07/18/03   ST FRANCOIS                    SEVERAL LARGE TREE
                                          LIMBS...AND A FEW LARGE
                                          TREES...DOWNED.  REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTER.
Local storm report, Jul 18, 6:26 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
726 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    ELSBERRY                  MO   FLOODING
07/18/03   LINCOLN                        COUNTY ROAD WASHED
                                          OUT.REPORTED BY LINCOLN
                                          COUNTY SHERIFFS
                                          DEPARTMENT.  TIME OF
                                          OCCURRANCE ESTIMATED.
Special weather statement, Jul 18, 7:05 PM CST, 2 hours 55 minutes before
ILC119-133-157-163-MOC027-099-139-183-186-187-189-219-510-190220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 PM CDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 760 IS NO LONGER IN EFFECT.
PORTIONS OF THE WATCH AREA HAVE BEEN REPLACED WITH A NEW SEVERE
THUNDERSTORM WATCH...NUMBER 762.  THE FOLLOWING COUNTIES ARE NO
LONGER UNDER A SEVERE THUNDERSTORM WATCH...

IN MISSOURI...

CALLAWAY...MONTGOMERY...WARREN...ST. CHARLES...ST. LOUIS...ST. LOUIS
CITY...JEFFERSON...ST. FRANCOIS...STE. GENEVIEVE.

IN ILLINOIS...MADISON...ST. CLAIR...MONROE...AND RANDOLPH.

CARNEY
Local storm report, Jul 18, 7:56 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    FARMINGTON                MO   WIND DAMAGE
07/18/03   ST FRANCOIS                    LARGE TREE LIMBS
                                          DOWNED.REPORTED BY
                                          POLICE.
Local storm report, Jul 18, 9:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    LATHAM                    MO   0.75 INCH HAIL
07/18/03   MONITEAU                       REPORTED BY MONITEAU
                                          COUNTY EMERGENCY
                                          MANAGEMENT AGENCY.
Local storm report, Jul 18, 9:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    SACO                      MO   WIND DAMAGE
07/18/03   MADISON                        SEVERAL LARGE TREES AND
                                          TREE LIMBS DOWNED.
                                          REPORTED BY MADISON
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

The radar

The Pleasant Hill radar (KEAX), 147 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Moniteau

When
July 18, 10:00 PM CST to July 19, 1:00 AM CST
Where
Moniteau County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

The County Sheriff reported several rural county roads washed out and damaged by flood water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376452.